Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

What affects will klonopin have on my body after taking for a while

I was placed on klonopin, Zoloft and Zebata last year after a bad problem with a mitro-valve.  I have heard the the Klonopin is very addictive, and I am worried about what kind of affects this medication could have on my body.  I take 0.5 mg. at night and 1/2 of that in the morning.  I do not like to take medication and would like to get off of it.  I have tried leaving the morning dose off but after about 3 days, I start to feel a little detached when I am in public places. This is very scary.  I can not understand why a person with a good life and family, could all the sudden start having these problems.  The doctors tell me that it is from the irregular heart beat at times.  I want to be healthy and drug free.  Please give me your oppionion.  Thanks,san
12 Responses
Avatar universal
Most of us come from good families and have good lives so you are not alone in that. I too take Klonopin. If you have not taken it too long you will not have to have a medically supervised withdrawl/detox from it. It can be dangerous, My shrink gave it it me after detoxing from heroin and continues to give it to me for panic attacks then tells me if I ever relapse he wont see me again, so its our little secret. He thinks it is not as bad as Xanax or Valium. It is still a benzo but it has a different affect. Having the problems you have its best to ask a medical professional. Badd
Avatar universal
Benzodiazpines (like klonopin) should not be stopped abruptly. Withdrawl is different than opiates and is potentially life threatening.  Seizures are not uncommon nor is depersonalization which is what you are describing.  You have to taper slowly off these drugs. I suggest you educate yourself by doing a search for benzos and reading the links.  Your doctor probably won't be much help.  Most know nothing about getting people off of drugs just getting them on. But please don't just stop.  You're asking for trouble, including protracted withdrawl which can continue for over a year.
Avatar universal
San,

Please be careful. Nobody here, except Dr. Steve (and I have not seen him around here in a while) is a doctor. Or maybe I'm wrong, is there a doctor in the house?

A mitral valve problem - is it a prolapse? How old are you? History of congestive heart failure, heart attack? Are there other related cardiac effects, syncope, chest pain? I understand your dislike of medication, but I wouldn't stop a damn thing unless I talked with my doctor. Ask him why you are on what you are on. Explain the side effects. If you don't like the answers, ask for a second opinion. But you are under medical care for a cardiac condition - I don't think it wise to stop or even wean yourself off anything until you've consulted with a medical source.

Just my opinion,

JF
Avatar universal
The only problem with talking to a doctor is that they only know how to get people on drugs, not off.  San, you may want to consult an addictions specialist. But stopping benzos cold turkey is really a big no no. I do know that. An addiction specialist can set up a weaning schedule for you.  They are difficult to find but not impossible especially if you live near a major city.  Many people do end up giving up and detoxing themselves and information for that process is available on the internet, if it comes to that. For example, some hospitals use a very rapid phenobarbital detox for benzodiazapine and alcohol addiction. That would not be good for someone with heart problems.  So you do need to educate yourself on your addiction and your condition because you cannot rely on doctors to not make mistakes. I had a friend who almost died during a difficult withdrawl under medical supervision. They were not willing to deviate from their protocol for individual physical idiosyncracies. As a result, he went into cardiac arrest. I found out I knew more about my addiction than my PCP and I told him how I was going to withdraw and he went along with me.
Avatar universal
Seamstress, I read your post that mentioned the "protracted withdrawal" that can last over a year, and I wanted to add my 2 cents, because I thought it may give some people some hope that they can quit benzos.  I took Lorazepam (generic Ativan, a benzo) for 6 years, and the memory loss, tiredness, etc. was really getting to me.  The worst thing, though, was the last few days at the end of the month when I would have to "ration" my pills to make sure that I didn't completely run out before I could get a refill.  That had happened before, and it made me so sick to just stop like that.  I took somewhere around 5mg of Lorazepam per day.  Anyway, I took the Lorazepam for 6 years, and I talked to my doctor about getting off of it.  He said it is very rare for out-patient detox to work, so I took his advice and checked into the psychiatric ward at a local hospital.  While I was there, they gave me Librium in place of the Lorazepam, and on day 5 I had my last Librium ... then, NOTHING!  It feels so great to not get up in the morning and go straight to the pill bottle ... it feels great to be able to remember things ... it feels great to be able to enjoy my friends & family without being all paranoid and edgy and grouchy like I used to be ... and a million other things!  I have been out of the hospital for 2 weeks.  Praise the Lord forever!!!!  Oh, and I was also detoxing from Vicodin at the same time ... I took it for headaches, and I kept having to increase my dose because it stopped working.  I was up to around 10mg Vicodin per day, and I'm off of that too!  I went home from the hospital on my 6th day there.  Just think ... by this time next week, you could be MED FREE!  All it took for me to get through the detox was motivation and lots of prayer!!  Remember, if you always do what you've always done, you'll always get what you always got!!!!  Thanks for listening.  :-)
Avatar universal
When I was in rehab they used the term 'Post Acute Withdraw Symptoms' or PAWS instead of protracted withdraw.  If you are trying to find out more about it you may want to try this term instead.  They did give a lot of information about it in rehab, so apparently there has been some research.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.